Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 20, NWS Honolulu, HI

April 2, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 2, 2018, 3:10 AM HST for Hawaii County, Hawaii. It took effect at Apr 2, 2018, 11:00 AM HST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 3:10 AM HST (13:10 UTC)
In effect from
Apr 2, 2018, 11:00 AM HST
Expired
Apr 2, 2018, 1:57 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWHW70 PHFO 021310
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 AM HST Mon Apr 2 2018

HIZ028-030215-
/O.NEW.PHFO.WI.Y.0020.180402T2100Z-180403T1500Z/
Big Island Summits-
310 AM HST Mon Apr 2 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM HST
TUESDAY FOR THE BIG ISLAND SUMMITS...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from 11 AM this morning to 5 AM HST
Tuesday.

* WINDS...Strong wind speeds from 45 to 55 mph with localized 
  gusts over 65 mph on the Big Island summits.
 
* TIMING...Wind speeds will slowly increase this morning exceeding
  wind advisory thresholds by 11 AM HST.

* IMPACTS...Strong and gusty winds will produce difficult driving
  conditions especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
RCB
1 follow-up statement
957 
WWHW70 PHFO 022357
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
157 PM HST Mon Apr 2 2018


HIZ028-031300-
/O.UPG.PHFO.WI.Y.0020.000000T0000Z-180403T1500Z/
/O.NEW.PHFO.HW.W.0011.180402T2357Z-180403T1600Z/
Big Island Summits-
157 PM HST Mon Apr 2 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...West 40 to 60 mph with localized gusts to 85 mph.

* TIMING...Through tonight.

* IMPACTS...Strong and gusty winds will produce difficult 
  driving conditions especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 1, 8:35 PM HST, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 1, 8:35 PM HST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
835 PM HST Sun Apr 1 2018

.SYNOPSIS...
A wet weather pattern unfolds next week across the Hawaiian
Islands with several low pressure systems track across the
state. Humid and Voggy southerly winds will continue into the
first half of next week. The first trough will move into the
islands from the west on Monday and Tuesday spreading clouds and
showers down the island chain to Maui County. A second trough
sweeps showers across the islands from the west starting on
Wednesday morning. Deep moisture will continue to hang over the
islands through the week with a weak cold front sweeping a third
round of showers through the state on Thursday and Friday. Trade
winds return briefly from late Friday into Saturday in a
continued humid and cloudy weather pattern.

&&

.DISCUSSION...
The East Pacific high remains locked in place off the California
coast as a broad area of low pressure moves through the Central
Pacific. A slow moving cold front lingers between these two air
masses dragging a nearly stationary remnant frontal boundary just
northwest of the Hawaiian Islands. Meanwhile tropical moisture
with voggy kona winds persists over the state. A complicated wet
weather pattern will develop this week with several upper level
short wave troughs passing west to east through the region. These
upper troughs will cause weak lows to develop along the northern
remnant front, lifting clouds and showers through each island as
they pass.

Monday and Tuesday...The first in a series of troughs moves into
Kauai from the northwest on Monday afternoon with upper level
forcing spreading clouds and showers eastward over Kauai and Oahu.
The trough continues to push into Maui County from Monday night
into Tuesday morning with enhanced showers reaching the Big Island
by Tuesday afternoon.

Wednesday through Friday...Meanwhile out west, a second stronger
trough moves into the picture passing eastward through Kauai and
Oahu on Wednesday morning. On Thursday high pressure moving across
the Central Pacific will help push another round of clouds and
showers into Maui and Hawaii Counties through Friday.

The long range outlook for next weekend still appears humid and
cloudy as a surface trough will linger over the state and another
upper trough and surface low move into the region from the west.
Weather model guidance continues to show kona winds replaced by
trade winds on Friday and Saturday, strong enough to blow all the
Volcanic fOG (VOG) away from the smaller islands. Another round of
showers is possible for the northern islands on Sunday.

The timing on precipitation impacts for each island remains
challenging in a complicated weather pattern. Overall we expect
periods of moderate to locally heavy rainfall through the upcoming
work week with higher chances over Kauai and Oahu on Monday and
Tuesday. The American (GFS) global weather model and the European
(ECMWF) model continue to struggle with the track and impacts
from these troughs. We will focus more on short term precipitation
timing and use a broader approach to shower activity for the
second half of the week. A blend of solutions using both global
models with mesoscale details will help identify short term
precipitation trends. Stay tuned for forecast updates this week as
the weather pattern evolves over time.

&&

.AVIATION...
A weak front just northwest of Kauai will nudge closer to the
islands through Monday. A weak surface wind flow will persist
across the island chain tonight, allowing night-time land breezes
to develop, with stronger southerly winds are expected across the
islands on Monday. VFR conditions will prevail across the area
through early Monday, though isolated MVFR lower ceilings and
showers may affect the area, especially for the western islands as
the pockets of moisture may move in from the south.

An AIRMET for TEMPO moderate turbulence continues between FL180
and FL260 over the entire state. The non-standard AIRMET for
TEMPO light icing remains in effect in the area between 160 and
FL250 due to the present of upper level moisture.

&&

.MARINE...
Local winds are forecast to remain in the light to moderate range
out of the south and southeast, which will continue to give way
to overnight land breezes and daytime sea breezes through Monday
near the coasts. The best chance for heavy showers will remain
over the northwest waters through Monday due to a front positioned
west of the state. Winds are forecast to shift out of the south-
southwest Tuesday through midweek and increase into the fresh to
strong category as low pressure develops and lifts northeast,
potentially dragging a cold into the area by Thursday. More of a
widespread rainfall threat will become a possibility Tuesday
through the second half of the week as the front begins to advance
down the island chain.

The anomalous pattern across the northern Pacific that has
suppressed our more typical swell energy from the northwest
direction since the second half of February has begun to shift.
The ridge over the northwest Pacific has broken down, which has
allowed the storm track to shift eastward. The latest model
guidance reflects this and depicts a series of gales setting up
over the northwest Pacific through the week that will bring
consistent surf out of the northwest (310-330 deg) to our north
and west facing shores through the upcoming weekend.

The current west-northwest (300 deg) swell that brought advisory-
level surf to exposed north and west facing shores early Saturday
will continue to slowly ease through Tuesday. A small
reinforcement out of the same direction associated with a gale
tracking eastward north of Midway around 30 to 35N this evening is
forecast to fill in locally Wednesday through Thursday.

Another gale is forecast to develop between 35N and 40N just east
of the date line Wednesday as it tracks southeastward aiming seas
at the local area out of 330 deg. Surf will respond from this
source Friday and persist through the weekend.

Choppy and short period surf along south facing shores will
become a possibility Tuesday through midweek as fresh to strong
south-southwest setup over the state.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bohlin
AVIATION...Hui
MARINE...Lau

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:00 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Apr 2, 1:57 PM HSTHigh Wind WarningHFOHawaii14 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.